New Jersey, 2004

Strong Wind in New Jersey, December 19 to 20, 2004

December 19 to 20, 2004 · NWS PHI · 21 events in 21 counties and zones

The surface pressure difference (gradient) between a high pressure system moving east from the Great Lakes and an intensifying low pressure system that developed along the Virginia coastal waters produced strong northwest winds overnight on the 19th into the afternoon of the 20th across New Jersey. Winds diminished during the afternoon as the high pressure system moved closer to the area.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The surface pressure difference (gradient) between a high pressure system moving east from the Great Lakes and an intensifying low pressure system that developed along the Virginia coastal waters produced strong northwest winds overnight on the 19th into the afternoon of the 20th across New Jersey. Winds diminished during the afternoon as the high pressure system moved closer to the area. The high pressure system brought with it one of the coldest air masses to affect the region during this winter. Peak wind gusts averaged around 45 mph. Measured peak gusts included 54 mph at the Cape May Ferry Terminal (Cape May County), 47 mph at the Barnegat Light (Ocean County), 41 mph at the Atlantic City International Airport and Belmar and Keansburg (Monmouth County) and 40 mph in Avalon (Cape May County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 19, 7:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 19, 7:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION - UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
755 PM EST SUN DEC 19 2004

.UPDATE...
THE FORECAST IS PRETTY MUCH ON TRACT WITH THE PREVIOUS FORECAST. THE
COLD FRONT MOVED S OF ILG-VAY-BLM AT 750 PM AND SHOULD BE OFF THE
COAST AROUND 900 PM. BEHIND THE FRONT TEMPERATURES DROP RAPIDLY AND
THE RAIN EITHER CHANGES TO SNOW OR FLURRIES. THE FORECAST HAS BEEN
REWORDED TO REFLECT CURRENT CONDITIONS. IN THE DELMARVA AREA...THE
RUC SHOWS THE PCPN HOLDING ON A BIT LONGER THAN ELSEWHERE, BUT
CONSIDERING THE AMOUNTS ENDING AT 03Z AND THE FACT THAT SOME OF IT
WILL HAVE FALLEN AS RAIN, AN INCH OR LESS OF ACCUMULATION SHOULD
COVER IT.

RNS

&&

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
AT 400 PM THE FRONT WAS ROLLING DOWN OFF OF BLUE MOUNTAIN AND THE
POCONOS.  TEMPS HAVE BEEN DROPPING QUICKLY INTO THE 20S FOLLOWING
THE FRONTAL PASSING AND THEY SHOULD FALL INTO THE TEENS AFTER AN
ADDITION TWO OR THREE HOURS.  THE FRONT SHOULD PASS THROUGH THE
REMAINDER OF EASTERN PENNSYLVANIA, THEN NEW JERSEY AND THE UPPER
DELMARVA BY 6 OR 7 OCLOCK.

LIGHT RAIN HAS BEEN FALLING OUT AHEAD OF THE FRONT.  THE RAIN SHOULD
CHANGE TO SNOW WITH THE FRONTAL PASSAGE.  WE CONTINUE TO EXPECT UP
TO AROUND AN INCH THIS EVENING IN SOUTHEASTERN PENNSYLVANIA,
SOUTHERN NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.  AS THE
SYSTEM PULLS AWAY TONIGHT, NORTHERN AND CENTRAL NEW JERSEY MAY CATCH
A LITTLE OF THE WRAP AROUND MOISTURE SO WEVE MENTIONED THE
POSSIBILITY OF AN INCH OR TWO THERE.

THE ARCTIC AIR MASS WILL BARREL INTO THE REGION FOR TONIGHT AND
MONDAY.  WIND CHILL VALUES WILL BOTTOM OUT AROUND -10 UP NORTH AND
AROUND ZERO ELSEWHERE.  THE VALUES ARE JUST ABOVE ADVISORY CRITERIA.

THE CORE OF THE COLD AIR IS EXPECTED TO PASS OVER OUR REGION EARLY
ON MONDAY WITH WARM ADVECTION FORECAST TO BEGIN ON MONDAY NIGHT AND
CONTINUE INTO TUESDAY.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
THE WARM ADVECTION SHOULD CONTINUE DURING THE MID WEEK PERIOD WITH
HIGHS IN THE 40S AND 50S EXPECTED FOR WEDNESDAY AND THURSDAY.

THE SYSTEM FOR THE SECOND HALF OF THE WEEK LOOKS AS THOUGH IT WILL
BE MORE PROGRESSIVE THAN IT DID 24 HOURS AGO.  AS A RESULT, WEVE
BEEN ABLE TO SPEED THE CLEARING FOR LATE IN THE WEEK.  HOWEVER, THAT
ALSO TRANSLATES INTO A FASTER RETURN OF COLD TEMPS, ALTHOUGH NOT AS
COLD AS THOSE EXPECTED FOR MONDAY.

&&

.AVIATION...
AFTER IFR/LIFR CONDITIONS THIS MORNING, MVFR/VFR CONDITIONS ARE NOW
IN PLACE.  AS AN ARCTIC FRONT SWINGS THROUGH THE REGION LATER TODAY
AND TONIGHT, ASSOCIATED CLOUDS AND PRECIPITATION WILL DROP AREA
CONDITIONS DOWN TO IFR/MVFR.  AS THE FRONT CONTINUES TO TRACK OFF
THE COAST LATER TONIGHT, DRIER AIR WILL INFILTRATE THE REGION AND
PRODUCE VFR CONDITIONS TOWARD DAYBREAK.

&&

.MARINE...
MID-AFTERNOON OBSERVATIONS ACROSS THE FORECAST WATERS, IN GENERAL,
DEPICTED SOUTHWEST WINDS 10 TO 15 KT.  WINDS WILL SWITCH TO THE NW
TONIGHT AS AN ARCTIC FRONT MOVES THROUGH THE REGION.  VELOCITIES
WILL INCREASE QUICKLY TO THE 20 TO 30 KNOT RANGE ONCE THE FRONT
PASSES.  GALE WARNINGS WILL REMAIN IN PLACE WITH THIS ISSUANCE AS
WIND GUSTS UP TO 40 KNOTS ARE EXPECTED.  GALE CONDITIONS ARE
EXPECTED TO REMAIN THROUGH THE DAY ON MONDAY AND THEN DIMINISH BY
TUESDAY MORNING.  FREEZING SPRAY IS POSSIBLE LATE TONIGHT AND
MONDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
MD...NONE
DE...NONE.
MARINE...GALE WARNING FROM SANDY HOOK NJ TO FENWICK ISLAND DE
          AND FOR DELAWARE BAY.

&&

SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...KRUZDLO
Hazardous weather outlook, Dec 19, 5:08 AM EST, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
508 AM EST SUN DEC 19 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-201200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
508 AM EST SUN DEC 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

AN ARCTIC OUTBREAK IS STILL EXPECTED FOR TONIGHT. INCREASING WINDS
AND FALLING TEMPERATURES TONIGHT WILL CAUSE WIND CHILLS AROUND THE
REGION TO RANGE FROM LESS THAN 10 BELOW ZERO OVER THE SOUTHERN
POCONOS TO THE SINGLE DIGITS AROUND THE COASTAL PLAIN. GALE FORCE
WINDS ARE EXPECTED ALONG THE COASTS OF NEW JERSEY AND DELAWARE BY
LATE TONIGHT. THERE LIKELY WILL BE SOME LIGHT SNOW WITH THE OUTBREAK,
BUT AT PRESENT ACCUMULATIONS ARE GENERALLY NOT EXPECTED TO EXCEED AN
INCH OR SO.

.DAYS TWO THROUGH SEVEN...
WINDS WILL REMAIN STRONG, TEMPERATURES COLD AND WIND CHILL VALUES
SIMILAR TO LATE SUNDAY NIGHT VALUES ON MONDAY. WINDS AND WIND CHILLS
ARE EXPECTED TO BEGIN TO MODERATE MONDAY NIGHT. DRIVING CONDITIONS ON
MONDAY MAY BE HAZARDOUS DUE TO THE COMBINATION OF VERY COLD
TEMPERATURES AND LIGHT PRECIPITATION THAT FELL SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 strong wind. Local standard time, as filed.

Strong Wind, Camden

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Camden forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Strong Wind, Cumberland

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Cumberland forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Strong Wind, Eastern Atlantic

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Eastern Atlantic forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Eastern Cape May

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Eastern Cape May forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Strong Wind, Eastern Monmouth

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Eastern Monmouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Strong Wind, Eastern Ocean

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Eastern Ocean forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Strong Wind, Gloucester

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Gloucester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Strong Wind, Hunterdon

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Hunterdon forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Strong Wind, Mercer

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Mercer forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Strong Wind, Middlesex

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Middlesex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Strong Wind, Morris

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Morris forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Strong Wind, Northwestern Burlington

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Northwestern Burlington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Salem

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Salem forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Strong Wind, Somerset

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Somerset forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Strong Wind, Southeastern Burlington

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Southeastern Burlington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Sussex

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Sussex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Strong Wind, Warren

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Warren forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Strong Wind, Western Atlantic

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Western Atlantic forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Western Cape May

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Western Cape May forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Strong Wind, Western Monmouth

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Western Monmouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Strong Wind, Western Ocean

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Western Ocean forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429804, 5429805, 5429806, 5429807, 5429808, 5429809, 5429810, 5429811, 5429812, 5429813, 5429814, 5429815, 5429816, 5429817, 5429818, 5429819, 5429820, 5429821, 5429822, 5429936, 5429937.